TTP Now Associated with Clopidogrel

ABSTRACT & COMMENTARY

Source: Bennett CL, et al. Thrombotic thrombocytopenic purpura associated with clopidogrel. N Engl J Med 2000;342:1773-1777.

Beyond aspirin, several new oral antiplatelet agents have arrived on the market in the United States. Two thienopyridine derivatives, ticlopidine and clopidogrel, have been utilized for secondary prevention of cerebral ischemia and stroke in aspirin failures or in those patients who are intolerant to aspirin (perhaps their most common use to date); they also are used as aspirin alternatives in acute coronary syndromes and peripheral vascular disease.1,2 Until recently, thrombotic thrombocytopenic purpura (TTP) had been associated with ticlopidine use (with a frequency of up to 1 case per 5000 patients), but not with clopidogrel, despite the structural similarity of the two agents.3

In this study, active surveillance on the part of blood bank medical directors, hematologists, and the manufacturers of clopidogrel was conducted for two years. This resulted in the detection of 11 cases of TTP which were associated with clopidogrel. Inclusion criteria required previous or current clopidogrel administration when the diagnosis of TTP was made; 10 of 11 patients stopped taking the drug when the syndrome developed, while the other had discontinued clopidogrel three weeks before the onset of TTP. Only one patient had been on ticlopidine previously, and that was two years prior to onset of TTP, without any history of TTP before the index case.

There was one fatality from TTP; eight others had complete recovery after discontinuation of clopidogrel and plasma exchange therapy, and two had relapses up to seven months after the onset of the syndrome, with recovery after further plasma exchange. All but one case of TTP occurred within two weeks of clopidogrel therapy initiation. Five of 11 patients with clopidogrel-associated TTP also were taking "statin" cholesterol-lowering agents (either simvastatin or atorvastatin)—the authors acknowledge that TTP has been reported previously in one patient on simvastatin. The mechanism by which clopidogrel might cause TTP was deemed unclear.

Comment by Richard A. Harrigan, MD, FAAEM

As emergency physicians, we see patients every day who are on a wide variety of medications, most of which we did not prescribe for them, and may not commonly prescribe at all. Ticlopidine and clopidogrel are examples of two drugs we see, yet rarely prescribe. However, because toxicology is more within our bailiwick than that of any other specialty, we must be aware of the adverse effect profile of drugs both in overdose and nonoverdose situations. The symptoms of patients presenting to the ED always must be viewed in light of what medications they currently are taking. Thus, this report of an association between clopidogrel and TTP should be kept in mind. TTP is a life-threatening disease characterized by thrombocyto- penia, microangiopathic hemolytic anemia, fever, renal dysfunction, and neurologic changes; any of these components of the syndrome may contribute to the patient’s chief complaint, or may be discovered unexpectedly on laboratory analysis.

Ticlopidine and clopidogrel act by inhibiting adenosine diphosphate (ADP)-induced platelet aggregation. Ticlopidine has suffered in comparison with clopidogrel, due to the following characteristics: 1) delayed antithrombotic effect; 2) twice daily dosing; and 3) more adverse effects (gastrointestinal and hematologic).2 Clopidogrel has a more rapid onset of platelet inhibition, once-a-day dosing, and (until now) a better safety profile, which has led many to favor its use over ticlopidine.2-4 This report casts the comparative safety of clopidogrel in doubt. The accompanying editorial congratulates the authors’ aggressive approach to soliciting these adverse effects;3 rather than publishing only reported adverse effects, their active surveillance endeavor led to the gathering of more cases. The association of ticlopidine with TTP, coupled with the structural similarity of the two agents, should spark an investigation (as it did), rather than relying on passive surveillance to detect serious adverse effects.3

References

1. Promes SB, et al. Anticoagulation and antiplatelet therapy in emergency medicine: An evidence based, state-of-the-art review. Part I: Aspirin, glycoprotein IIb/IIIa inhibitors, and ADP platelet receptor antagonists. Emerg Med Rep 1998;19:257-268.

2. Patrono C, et al. Platelet-active drugs. The relationship among dose, effectiveness, and side effects. Chest 1998;114:470S-488S.

3. Wood AJJ. Thrombotic thrombocytopenic purpura and clopidogrel—A need for new approaches to drug safety. Editorial. N Engl J Med 2000;342:1824-1826.

4. Easton JD, et al. Antiplatelet therapy: Views from the experts. Neurology 1999;53(supp 4):S32-S37.